Alert archive / Colorado / Wind Advisories in 2016

Wind Advisory 9, NWS Grand Junction, CO

May 19, 2016Garfield County, Moffat County, Rio Blanco County, Colorado; Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this wind advisory at May 19, 2016, 2:50 PM MDT for Garfield County, Moffat County, Rio Blanco County, Colorado; Grand County, San Juan County, Utah. It took effect at May 20, 2016, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 19, 2016, 2:50 PM MDT (20:50 UTC)
In effect from
May 20, 2016, 12:00 PM MDT
Expired
May 20, 2016, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 56 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS75 KGJT 192050
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT THU MAY 19 2016

COZ001-UTZ022-027-029-200600-
/O.NEW.KGJT.WI.Y.0009.160520T1800Z-160521T0200Z/
LOWER YAMPA RIVER BASIN-SOUTHEAST UTAH-ARCHES/GRAND FLAT-
CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...BLANDING...MOAB...
CASTLE VALLEY...CANYONLANDS NATIONAL PARK...
DEAD HORSE POINT STATE PARK...FRY CANYON
250 PM MDT THU MAY 19 2016

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT FRIDAY.

* TIMING...THE STRONGEST WINDS ARE EXPECTED FRIDAY AFTERNOON.
  STRONG AND GUSTY WINDS ARE EXPECTED TO REDEVELOP SATURDAY
  AFTERNOON.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...BUFFETING WINDS COULD BE A TRAVEL HAZARD FOR HIGH
  PROFILE AND LIGHT VEHICLES. IN ADDITION, TRASH CANS, LAWN
  FURNITURE, AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE, ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES, HEART
DISEASE, THE ELDERLY, AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE
TO WIND-BLOWN DUST.

&&

$$
3 follow-up statements
757 
WWUS75 KGJT 200533
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1133 PM MDT THU MAY 19 2016

COZ001-UTZ022-027-029-201500-
/O.CON.KGJT.WI.Y.0009.160520T1800Z-160521T0200Z/
LOWER YAMPA RIVER BASIN-SOUTHEAST UTAH-ARCHES/GRAND FLAT-
CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...BLANDING...MOAB...
CASTLE VALLEY...CANYONLANDS NATIONAL PARK...
DEAD HORSE POINT STATE PARK...FRY CANYON
1133 PM MDT THU MAY 19 2016

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* TIMING...THE STRONGEST WINDS ARE EXPECTED FRIDAY AFTERNOON. 
  STRONG AND GUSTY WINDS ARE EXPECTED TO REDEVELOP SATURDAY 
  AFTERNOON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...BUFFETING WINDS COULD BE A TRAVEL HAZARD FOR HIGH
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE... ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE... THE ELDERLY... AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
199 
WWUS75 KGJT 201423
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
823 AM MDT FRI MAY 20 2016

COZ001-UTZ022-027-029-210000-
/O.CON.KGJT.WI.Y.0009.160520T1800Z-160521T0200Z/
LOWER YAMPA RIVER BASIN-SOUTHEAST UTAH-ARCHES/GRAND FLAT-
CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...BLANDING...MOAB...
CASTLE VALLEY...CANYONLANDS NATIONAL PARK...
DEAD HORSE POINT STATE PARK...FRY CANYON
823 AM MDT FRI MAY 20 2016

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* TIMING...THE STRONGEST WINDS ARE EXPECTED THIS AFTERNOON.
  STRONG AND GUSTY WINDS ARE EXPECTED TO REDEVELOP SATURDAY
  AFTERNOON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...BUFFETING WINDS COULD BE A TRAVEL HAZARD FOR HIGH 
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN 
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE 
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE... ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE... THE ELDERLY... AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
774 
WWUS75 KGJT 202000
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT FRI MAY 20 2016

COZ001-UTZ022-027-029-210400-
/O.NEW.KGJT.WI.Y.0010.160521T1800Z-160522T0200Z/
/O.CON.KGJT.WI.Y.0009.000000T0000Z-160521T0200Z/
LOWER YAMPA RIVER BASIN-SOUTHEAST UTAH-ARCHES/GRAND FLAT-
CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...BLANDING...MOAB...
CASTLE VALLEY...CANYONLANDS NATIONAL PARK...
DEAD HORSE POINT STATE PARK...FRY CANYON
200 PM MDT FRI MAY 20 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT SATURDAY.

* TIMING...THE STRONGEST WINDS ARE EXPECTED THIS AFTERNOON. 
  STRONG AND GUSTY WINDS ARE EXPECTED TO REDEVELOP SATURDAY 
  AFTERNOON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...BUFFETING WINDS COULD BE A TRAVEL HAZARD FOR HIGH 
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN 
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE 
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE... ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE... THE ELDERLY... AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$

COZ006-020-210400-
/O.NEW.KGJT.WI.Y.0010.160521T1800Z-160522T0200Z/
GRAND VALLEY-PARADOX VALLEY/LOWER DOLORES RIVER-
INCLUDING THE CITIES OF...FRUITA...GATEWAY...NUCLA
200 PM MDT FRI MAY 20 2016

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT SATURDAY.

* TIMING...THE STRONGEST WINDS ARE EXPECTED SATURDAY AFTERNOON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 45 MPH MAINLY IN
  THE WESTERN PORTION OF THE VALLEYS.

* IMPACTS...BUFFETING WINDS COULD BE A TRAVEL HAZARD FOR HIGH 
  PROFILE AND LIGHT VEHICLES. IN ADDITION...TRASH CANS...LAWN 
  FURNITURE...AND OTHER LIGHTWEIGHT OUTDOOR OBJECTS COULD BE 
  DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART 
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$

COZ003-UTZ023-025-028-210400-
/O.NEW.KGJT.WI.Y.0010.160521T1600Z-160522T0200Z/
ROAN AND TAVAPUTS PLATEAUS-EASTERN UINTA MOUNTAINS-
TAVAPUTS PLATEAU-LA SAL AND ABAJO MOUNTAINS-
INCLUDING THE CITIES OF...RIO BLANCO...MANILA...DUTCH JOHN...
MONTICELLO
200 PM MDT FRI MAY 20 2016

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 8 PM MDT SATURDAY.

* TIMING...GUSTY WINDS LATE TONIGHT WILL STRENGTHEN THROUGH
  SATURDAY AFTERNOON.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...BUFFETING WINDS COULD BE A TRAVEL HAZARD FOR HIGH
  PROFILE AND LIGHT VEHICLES. IN ADDITION...OTHER LIGHTWEIGHT
  OUTDOOR OBJECTS COULD BE DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART 
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at May 19, 12:32 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 19, 12:32 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1232 PM MDT THU MAY 19 2016

.SHORT TERM...(Today through Friday)
Issued at 251 AM MDT Thu May 19 2016

A transitory ridge will move across the area today. This will
help remove a bit of the moisture that has been over the forecast
area and suppress s some of the convective development this
afternoon and evening. The next big pacific storm will move down
the west coast from the pacnw to northern ca tonight and friday.
The ridgeline will move east of the area friday and that will
allow increase southerly surface winds ahead of the large trough
along the west coast. Have increased wind speeds and gusts across
the board friday. The pacific storm will slowly move inland friday
but the forecast area should remain under a dry slot. The big
story will be increasing south to southwest winds friday
afternoon.

.LONG TERM...(Friday night through Wednesday)
Issued at 221 PM MDT Wed May 18 2016

A large upper level low will sink south and then stall in the
vicinity of the interior Pac NW states by Saturday. We will be in
the tighter gradient region between this low and the ridge of high
pressure over the central U.S. Saturday and Sunday which will
bring a breezy to windy and warm pattern to our region. Cannot
rule out isolated diurnal convection over the higher terrain
Friday and Saturday...but should have a little better coverage on
Sunday as a minor upper level trough moves through. As the upper
level low weakens and moves north, individual shortwave troughs
caught in the broad long wave trough over the western U.s. will
begin to cross the region every 36 hours or so next week.
Precipitable water values will be about half what they are
now...so expect only isolated mainly diurnally driven convection
over the mountains each day. After Saturday, as the region comes
under the trough aloft, temperatures will be 5 to 10 degrees below
normal through the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM MDT Thu May 19 2016

isold shower and a few storms will fire this afternoon though
coverage is expected to be less than seen yesterday. convection
will form over mountains so main concerns aviation-wise will be
mtn tafs including kase...kege...and ktex where vcts looks good
for now. kmtj and kdro may see some activity but confidence not
high enough to include in taf attm. most precip will end by 03z
with next concern being gusty winds tomorrow starting after 17z or
so. gusts of 30 to even 40 mph are possible at times. the
strongest winds are expected over kcny with lesser winds
elsewhere.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...BEN
AVIATION...TGR
Hazardous weather outlook, May 19, 3:56 AM MDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 AM MDT THU MAY 19 2016

COZ001>014-017>023-UTZ022>025-027>029-201000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
356 AM MDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS EASTERN UTAH AND WESTERN COLORADO FROM LATE MORNING THROUGH
THIS EVENING. GUSTY WINDS UP TO 35 MPH AND BRIEF HEAVY RAIN WILL
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND SATURDAY WILL BE DRIER BUT SURFACE WINDS WILL INCREASE
BOTH DAY. STRONG SOUTHWEST WINDS AREA POSSIBLE SATURDAY. STORMS
ARE EXPECTED TO RETURN SUNDAY AND CONTINUE OFF AND ON THROUGH
NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Colorado, 2016Wind Advisories in Utah, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.